Oklahoma, 2008

Flood in Oklahoma, June 9 to 17, 2008

June 9 to 17, 2008 · NWS TSA · 1 event in 1 county or zone

Heavy rain caused a moderate flood along the Neosho River near Commerce.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Heavy rain caused a moderate flood along the Neosho River near Commerce.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 9, 9:59 AM CST, 2 hours 46 minutes earlier.

Area forecast discussion, Jun 9, 9:59 AM CST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1059 AM CDT MON JUN 9 2008

.DISCUSSION...
VERY HEAVY RAINFALL OVERNIGHT NORTHERN PORTIONS OF
FORECAST AREA.  OUTFLOW BOUNDARY ARCING FROM NORTH
CENTRAL ARKANSAS  INTO SOUTH CENTRAL OKLAHOMA WILL
PROVIDE THE FOCUS FOR ADDITIONAL CONVECTION DURING
THE AFTERNOON / EVENING. PRECIPITABLE WATER VALUES
IN 1.75-2.00 BALLPARK PROMPTED AN EXPANSION OF THE
EARLIER FLOOD WATCH...WHICH NOW COVERS ENTIRE AREA
THROUGH MIDNIGHT.
GW

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   74  61  87  74 / 100  20  10   0
FSM   78  66  88  69 /  90  80  10   0
MLC   77  64  86  72 /  90  40  10   0
BVO   74  56  86  71 / 100  20  10   0
FYV   74  60  84  65 / 100  70  10   0
BYV   75  60  84  65 / 100  70  10   0
MKO   75  63  86  70 / 100  40  10   0
MIO   74  59  87  70 / 100  30  10   0
F10   73  61  86  71 / 100  30  10   0
HHW   86  69  85  71 /  70  80  10   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL MIDNIGHT TUESDAY FOR OKZ049-OKZ053-
     OKZ054-OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-
     OKZ062-OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-
     OKZ070-OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...FLASH FLOOD WATCH UNTIL MIDNIGHT TUESDAY FOR ARZ001-ARZ002-
     ARZ010-ARZ011-ARZ019-ARZ020-ARZ029.

&&

SHORT TERM...21
LONG TERM....06
Hazardous weather outlook, Jun 9, 12:02 PM CST, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
102 PM CDT MON JUN 9 2008

ARZ001-002-010-011-019-020-029-OKZ049-053>076-101000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1243 PM CDT MON JUN 9 2008

...FLASH FLOOD WATCH UNTIL MIDNIGHT...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...EXTREME SOUTHEAST OKLAHOMA.
	ONSET...THIS AFTERNOON.

FLASH FLOOD.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...NORTHEAST OKLAHOMA.

HEAVY RAIN.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...SOUTHEAST OKLAHOMA AND WEST CENTRAL
        ARKANSAS.

DENSE FOG...POOR VISIBILITY.
	RISK...LIMITED.
        AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
        ONSET...AFTER MIDNIGHT.

DISCUSSION...
RAIN AND THUNDERSTORMS WILL CONTINUE THIS AFTERNOON AND
EVENING ACROSS THE AREA NORTH OF AN OUTFLOW BOUNDARY
FROM CENTRAL ARKANSAS TO THE RED RIVER. THE RAIN WILL
BE HEAVY AT TIMES...ESPECIALLY WITH THUNDERSTORMS
IN SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS. UPWARDS
OF FIVE INCHES OF RAIN HAS ALREADY FALLEN OVER PARTS OF
NORTHEAST OKLAHOMA IN THE PAST 24 HOURS. THE RAIN AND
THUNDERSTORMS WILL BE ENDING FROM NORTHWEST TO SOUTHEAST
THIS EVENING.

DURING THE AFTERNOON...A FEW THUNDERSTORMS IN FAR SOUTHEAST
OKLAHOMA MAY BECOME MARGINALLY SEVERE.

AS SKIES CLEAR OVERNIGHT...AREAS OF DENSE FOG WILL DEVELOP...
ESPECIALLY IN AREAS WHERE HEAVY RAIN FELL. NORTHWEST ARKANSAS
WILL BE THE MOST VULNERABLE TO DENSE FOG.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...DENSE FOG POTENTIAL.
WEDNESDAY...NO HAZARDS.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY...NO HAZARDS.
SUNDAY...NO HAZARDS.

EXTENDED DISCUSSION...
THUNDERSTORM CHANCES RETURN THURSDAY AND CONTINUE INTO SATURDAY
AS A PASSING STORM SYSTEM BRINGS A COLD FRONT INTO THE AREA.
THIS SYSTEM WILL LIKELY BRING ANOTHER ROUND OF BOTH SEVERE
WEATHER AND HEAVY RAIN POTENTIAL.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Local storm report, Jun 9, 10:11 AM CST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1111 AM CDT MON JUN 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     FLASH FLOOD      5 E HOMINY              36.41N 96.31W
06/09/2008                   OSAGE              OK   DEPT OF HIGHWAYS

            MANY SECONDARY RURAL ROADS IN WESTERN OSAGE COUNTY WITH
            WATER OVER THEM OR CLOSED. WATER ROAD REPORTED OVER
            HIGHWAY 20 ABOUT 5 MILES EAST OF HOMINY. 4 OR MORE INCHES
            OF RAIN REPORTED OVER A LARGE AREA OF THE COUNTY
            OVERNIGHT.

0400 AM     FLASH FLOOD      W WESTPORT              36.22N 96.32W
06/09/2008                   PAWNEE             OK   DEPT OF HIGHWAYS

            HIGHWAY 412 AT OLD KEYSTONE ROAD INTERSECTION WAS DAMAGED
            BY FLASH FLOODING CAUSING EMERGENCY REPAIRS. MANY
            SECONDARY ROADS WERE COVERED WITH WATER.

0700 AM     FLASH FLOOD      8 N ONETA               36.13N 95.71W
06/09/2008                   WAGONER            OK   DEPT OF HIGHWAYS

            MANY ROADS WERE SIGNED FOR WATER OVER ROADWAYS IN
            NORTHWESTERN PART OF THE COUNTY. SEVERAL WERE IN THE AREA
            OF SOUTH MIDWAY ROAD SOUTH OF FAIR OAKS.

0700 AM     FLASH FLOOD      8 NW CLAREMORE          36.39N 95.72W
06/09/2008                   ROGERS             OK   LAW ENFORCEMENT

            SEVERAL SECONDARY ROADS WITH WATER OVER THEM AND E/W 45
            BETWEEN 419 AND 420 WAS CLOSED DUE TO HIGH WATER.

0700 AM     FLASH FLOOD      OWASSO                  36.27N 95.85W
06/09/2008                   TULSA              OK   NWS EMPLOYEE

            OVER 4 INCHES OF RAIN CAUSED SMALL STREAMS AND CREEKS TO
            BE OUT OF THEIR BANKS IN NORTHERN TULSA COUNTY INCLUDING
            THE OWASSO TO COLINSVILLE AREA. MANY SECONDARY ROADS HAD
            WATER OVER THEM.

0700 AM     FLASH FLOOD      5 N NOWATA              36.77N 95.64W
06/09/2008                   NOWATA             OK   LAW ENFORCEMENT

            MANY SECONDARY RAODS WERE IMPASSABLE. WATER WAS REPORTED
            OVER ROAD ON US HIGHWAY 169 NORTH OF NOWATA.

0700 AM     FLASH FLOOD      BARTLESVILLE            36.75N 95.98W
06/09/2008                   WASHINGTON         OK   LAW ENFORCEMENT

            MANY SECONDARY ROADS WERE REPORTED UNDERWATER AND A FEW
            WERE IMPASSIBLE. US HIGHWAY 60 EAST OF BARTLESVILLE HAD
            WATER FLOWING OVER IT.

0945 AM     FLASH FLOOD      5 E BARTLESVILLE        36.75N 95.89W
06/09/2008                   WASHINGTON         OK   LAW ENFORCEMENT

            FLOODING CAUSED US HIGHWAY 60 EAST OF BARTLESVILLE TO BE
            CLOSED.

&&

MEB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Ottawa

When
June 9, 12:45 PM CST to June 17, 6:30 AM CST
Where
Ottawa County, 7 mi WNW of Commerce to 7 mi W of Commerce
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
36.969, -94.987

The Neosho River near Commerce rose above its flood stage of 15 feet at 1:45 pm cdt on the 9th. The river crested at 20.17 feet at 11:00 am cdt on the 12th. This crest classified the flood as moderate. The river fell below its flood stage at 7:30 am cdt on the 17th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 117766.